acute esophageal necrosis; Gurvits syndrome; black esophagus; duodenal necrosis; chemotherapy; paclitaxel; carboplatin
Digestive, Oral, and Skin Physiology | Digestive System Diseases | Gastroenterology | Medical Sciences | Medical Specialties | Medicine and Health Sciences
Acute esophageal necrosis (AEN), commonly referred to as “black esophagus” or Gurvits syndrome, is a rare condition characterized by diffuse black mucosa in the distal esophagus. Most often, the patient is an older male with multiple comorbidities, presenting with upper gastrointestinal bleeding. The exact pathogenesis is unclear, but it is often thought to be secondary to acute vascular hypo-perfusion or ischemia of the esophageal mucosa in critically ill patients with certain secondary comorbid conditions such as renal insufficiency, diabetes mellitus, dyslipidemia, coronary artery disease, malnourishment, alcohol abuse, or association with an underlying malignancy.
We present a case of AEN in a 78-year-old female following the recent start of a chemotherapy regimen with carboplatin and paclitaxel two weeks prior. The patient underwent EGD and was found to have AEN throughout the entirety of her esophagus with necrosis and eschars seen up to the second part of the duodenum. The patient initially improved after receiving blood transfusions, being made nil-per-os, and starting proton pump inhibitor (PPI) therapy, but she ultimately died given the severity of her clear cell uterine cancer and other comorbidities.
Although it is rare that initiation of chemotherapy leads to AEN, it should be considered as a potential etiology.
Dabb, Kulveer; Jansen van Rensburg, Ryan; Yusuf, Heba; Klein, Daniel; Lake, Alexander D.; and Kaif, Mohamed
"Acute Esophageal Necrosis and Duodenal Disease in the Setting of Recently Initiated Chemotherapy,"
HCA Healthcare Journal of Medicine: Vol. 4:
4, Article 8.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol4/iss4/8